The rate of convergence of Chebyshev polynomials for functions which have asymptotic power series about one endpoint
Abstract: The theorem proved here extends Chebyshev theory into what has previously been no man's land: functions which have an infinite number of bounded derivatives on the expansion interval [a, b] but which are singular at one endpoint. The Chebyshev series in for all the familiar special functions fall into this category, so this class of functions is very important indeed.
In words, the theorem shows that the more slowly the asymptotic power series about the singular point converges, the slower the convergence of the corresponding Chebyshev series must be. More formally, if , analytic on [a, b), is singular at in such a way that it has an asymptotic power series about that endpoint, then, if
-  David Gottlieb and Steven A. Orszag, Numerical analysis of spectral methods: theory and applications, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1977. CBMS-NSF Regional Conference Series in Applied Mathematics, No. 26. MR 0520152
-  Yudell L. Luke, The special functions and their approximations. Vol. II, Mathematics in Science and Engineering, Vol. 53, Academic Press, New York-London, 1969. MR 0249668
-  M. Abramowitz & I. Stegun, Eds., Handbook of Mathematical Functions, Dover, New York, 1965.
-  John P. Boyd, The rate of convergence of Hermite function series, Math. Comp. 35 (1980), no. 152, 1309–1316. MR 583508, https://doi.org/10.1090/S0025-5718-1980-0583508-3
-  John P. Boyd, The optimization of convergence for Chebyshev polynomial methods in an unbounded domain, J. Comput. Phys. 45 (1982), no. 1, 43–79. MR 650425, https://doi.org/10.1016/0021-9991(82)90102-4
- D. Gottlieb & S. A. Orszag, Numerical Analysis of Spectral Methods: Theory and Applications, SIAM, Philadelphia, Pa., 1977. MR 0520152 (58:24983)
- Y. Luke, The Special Functions and Their Approximations, Vol. II, Academic Press, New York, 1969. MR 0249668 (40:2909)
- M. Abramowitz & I. Stegun, Eds., Handbook of Mathematical Functions, Dover, New York, 1965.
- J. Boyd, "The rate of convergence of Hermite function series," Math. Comp., v. 35, 1980, pp. 1309-1316. MR 583508 (81h:42020)
- J. Boyd, "The optimization of convergence for Chebyshev polynomial methods in an unbounded domain," J. Comput. Phys. (To appear.) MR 650425 (83d:65073)
Retrieve articles in Mathematics of Computation with MSC: 41A25
Retrieve articles in all journals with MSC: 41A25